Alert archive / Virginia / Wind Advisories in 2007

Wind Advisory 31, NWS Blacksburg, VA

December 22, 200723 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 22, 2007, 1:22 PM EST for 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Dec 22, 2007, 6:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2007, 1:22 PM EST (18:22 UTC)
In effect from
Dec 22, 2007, 6:00 PM EST
Expired
Dec 23, 2007, 6:00 PM EST
In force
24 hr
Issued by
NWS Blacksburg, VA
All 29 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 221822
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EST SAT DEC 22 2007

...STRONG WINDS OVERNIGHT INTO SUNDAY...

.A FAST MOVING COLD FRONT WILL APPROACH THE REGION FROM THE WEST
LATE TONIGHT AND PASS ACROSS THE AREA ON SUNDAY. STRONG SOUTH TO
SOUTHEAST WINDS WILL DEVELOP ALONG THE HIGHER TERRAIN TONIGHT AND
THEN SWITCH TO THE WEST BEHIND THE FRONT SUNDAY AFTERNOON.

VAZ007-009-010-012-WVZ042-230230-
/O.NEW.KRNK.WI.Y.0031.071222T2300Z-071223T2100Z/
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...BLUEFIELD
122 PM EST SAT DEC 22 2007

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
SUNDAY. 

SOUTHEAST WINDS WILL INCREASE TO BETWEEN 15 AND 30 MPH TONIGHT AND
THEN SHIFT TO THE WEST SUNDAY AFTERNOON. GUSTS TO 50 OR 55 MPH
WILL BE POSSIBLE ON THE HIGHER RIDGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

 

$$

NCZ001-002-018-VAZ015-230230-
/O.NEW.KRNK.WI.Y.0031.071222T2300Z-071223T2100Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
122 PM EST SAT DEC 22 2007

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
SUNDAY. 

SOUTHEAST WINDS WILL GRADUALLY INCREASE TO BETWEEN 15 AND 30 MPH
LATE TONIGHT BEFORE BECOMING MORE SOUTHERLY SUNDAY MORNING...THEN 
SHIFTING TO THE WEST SUNDAY AFTERNOON. WIND GUSTS TO 50 OR 55 MPH
CAN BE EXPECTED ACROSS THE HIGHEST ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

 

$$
5 follow-up statements
000 
WWUS71 KRNK 230229
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EST SAT DEC 22 2007

...STRONG WINDS OVERNIGHT INTO SUNDAY...

.A FAST MOVING COLD FRONT WILL APPROACH THE REGION FROM THE WEST
LATE TONIGHT AND PASS ACROSS THE AREA ON SUNDAY. STRONG SOUTH TO
SOUTHEAST WINDS WILL DEVELOP ALONG THE HIGHER TERRAIN TONIGHT AND
THEN SWITCH TO THE WEST BEHIND THE FRONT SUNDAY AFTERNOON.

VAZ007-009-015-WVZ042-231030-
/O.UPG.KRNK.WI.Y.0031.000000T0000Z-071223T2100Z/
/O.NEW.KRNK.HW.W.0010.071223T0229Z-071223T2100Z/
TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE...
BLUEFIELD
929 PM EST SAT DEC 22 2007

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST SUNDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

WINDS OF 20 TO 35 MPH WITH GUSTS OF 45 TO 65 ARE EXPECTED AT
HIGHER ELEVATIONS.


A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

WVZ043-045-231030-
/O.EXA.KRNK.WI.Y.0031.000000T0000Z-071223T2100Z/
SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HINTON...LEWISBURG
929 PM EST SAT DEC 22 2007

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST SUNDAY. 

SOUTHEAST WINDS WILL GRADUALLY INCREASE TO BETWEEN 15 AND 30 MPH
LATE TONIGHT BEFORE BECOMING MORE SOUTHERLY SUNDAY MORNING...THEN
SHIFTING TO THE WEST SUNDAY AFTERNOON. WIND GUSTS TO 50 OR 55 MPH
CAN BE EXPECTED ACROSS THE HIGHEST ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

VAZ010-012-231030-
/O.CON.KRNK.WI.Y.0031.000000T0000Z-071223T2100Z/
BLAND-WYTHE-
INCLUDING THE CITIES OF...BLAND...WYTHEVILLE
929 PM EST SAT DEC 22 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SUNDAY. 

SOUTHEAST WINDS WILL INCREASE TO BETWEEN 15 AND 30 MPH TONIGHT
AND THEN SHIFT TO THE WEST SUNDAY AFTERNOON. GUSTS TO 50 OR
55 MPH WILL BE POSSIBLE ON THE HIGHER RIDGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

NCZ001-002-018-231030-
/O.CON.KRNK.WI.Y.0031.000000T0000Z-071223T2100Z/
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
929 PM EST SAT DEC 22 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SUNDAY. 

SOUTHEAST WINDS WILL GRADUALLY INCREASE TO BETWEEN 15 AND 30 MPH
LATE TONIGHT BEFORE BECOMING MORE SOUTHERLY SUNDAY MORNING...THEN
SHIFTING TO THE WEST SUNDAY AFTERNOON. WIND GUSTS TO 50 OR 55 MPH
CAN BE EXPECTED ACROSS THE HIGHEST ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 230829
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EST SUN DEC 23 2007

...STRONG WINDS OVERNIGHT INTO SUNDAY...

.A FAST MOVING COLD FRONT WILL APPROACH THE REGION FROM THE WEST
THIS MORNING AND PASS ACROSS THE AREA THIS AFTERNOON. STRONG
SOUTHERLY WINDS DEVELOPING AHEAD OF THE FRONT WILL LIKELY REACH
ADVISORY CRITERIA THIS MORNING AT HIGHER ELEVATIONS WHILE BEHIND
THE FRONT...STRONG WEST WINDS WILL MIX DOWN CAUSING MINOR DAMAGE.

VAZ007-009-015-WVZ042-231630-
/O.CON.KRNK.HW.W.0010.000000T0000Z-071223T2100Z/
TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE...
BLUEFIELD
329 AM EST SUN DEC 23 2007

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

SOUTH TO SOUTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS OF 45 TO 60
ARE EXPECTED AT HIGHER ELEVATIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

VAZ011-013-014-016>020-022>024-WVZ044-231630-
/O.EXB.KRNK.WI.Y.0031.000000T0000Z-071223T2300Z/
GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
INCLUDING THE CITIES OF...PEARISBURG...PULASKI...RADFORD...
BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...UNION
329 AM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL GRADUALLY INCREASE TO BETWEEN 15 AND
30 MPH THIS MORNING...THEN SHIFT TO THE WEST SUNDAY AFTERNOON
BEHIND THE FRONT. WIND GUSTS FROM 40 TO 55 MPH CAN BE EXPECTED
ACROSS THE HIGHER TERRAIN.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

NCZ001-002-018-VAZ010-012-WVZ043-045-231630-
/O.EXT.KRNK.WI.Y.0031.000000T0000Z-071223T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-WYTHE-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...WYTHEVILLE...HINTON...LEWISBURG
329 AM EST SUN DEC 23 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM EST THIS AFTERNOON.

SOUTH TO SOUTHEAST WINDS WILL GRADUALLY INCREASE TO BETWEEN 15 AND
30 MPH THIS MORNING...THEN SHIFT TO THE WEST SUNDAY AFTERNOON
BEHIND THE FRONT. WIND GUSTS FROM 40 TO 55 MPH CAN BE EXPECTED
ACROSS THE HIGHER TERRAIN.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 231547
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EST SUN DEC 23 2007

...STRONG WINDS THROUGH LATE THIS AFTERNOON...

.A FAST MOVING COLD FRONT WILL SWEEP EAST ACROSS THE AREA THIS
AFTERNOON. STRONG SOUTHERLY WINDS DEVELOPING AHEAD OF THE FRONT
WILL LIKELY REACH ADVISORY CRITERIA AT TIMES ON THE RIDGES WHILE
BEHIND THE FRONT...STRONG WEST WINDS WILL MIX DOWN CAUSING MINOR
DAMAGE.

VAZ007-009-015-WVZ042-232100-
/O.CON.KRNK.HW.W.0010.000000T0000Z-071223T2100Z/
TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE...
BLUEFIELD
1047 AM EST SUN DEC 23 2007

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 60 ARE
EXPECTED AT HIGHER ELEVATIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NCZ001-002-018-VAZ010>014-016>020-022>024-WVZ043>045-232300-
/O.CON.KRNK.WI.Y.0031.000000T0000Z-071223T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...HINTON...UNION...
LEWISBURG
1047 AM EST SUN DEC 23 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

SOUTHEAST WINDS WILL GRADUALLY INCREASE TO BETWEEN 15 AND 30 MPH
BY EARLY THIS AFTERNOON...THEN SHIFT TO THE WEST BEHIND THE
FRONT. WIND GUSTS FROM 50 TO 55 MPH CAN BE EXPECTED ACROSS THE
HIGHER TERRAIN.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 231909
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EST SUN DEC 23 2007

...STRONG WINDS THROUGH LATE THIS AFTERNOON...

.A COLD FRONT WILL CONTINUE TO SWEEP EAST ACROSS THE AREA THROUGH
LATE THIS AFTERNOON. STRONG SOUTHWEST WINDS AHEAD OF THE FRONT
WILL SHIFT TO THE WEST AS THE FRONT MOVES OVER THE MOUNTAINS BY
EARLY THIS EVENING.


VAZ007-009-015-WVZ042-232300-
/O.CAN.KRNK.HW.W.0010.000000T0000Z-071223T2100Z/
/O.EXA.KRNK.WI.Y.0031.000000T0000Z-071223T2300Z/
TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE...
BLUEFIELD
209 PM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELED. 

WESTERLY WINDS AT 15 TO 30 MPH WILL CONTINUE INTO LATE THIS
AFTERNOON. WIND GUSTS FROM 50 TO 55 MPH CAN BE EXPECTED ACROSS THE
HIGHER ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.


$$

NCZ001-002-018-VAZ010>014-016>020-022>024-WVZ043>045-232300-
/O.CON.KRNK.WI.Y.0031.000000T0000Z-071223T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...HINTON...UNION...
LEWISBURG
209 PM EST SUN DEC 23 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

SOUTHWEST WINDS AT 15 TO 30 MPH WILL SHIFT TO THE WEST AS THE COLD
FRONT ROLLS THROUGH THE AREA. WIND GUSTS TO 55 MPH CAN BE EXPECTED
ACROSS THE HIGHER RIDGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 232303
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EST SUN DEC 23 2007

...WINDS NOT AS STRONG OVERNIGHT...


NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-240015-
/O.EXP.KRNK.WI.Y.0031.000000T0000Z-071223T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...BLUEFIELD...HINTON...UNION...LEWISBURG
603 PM EST SUN DEC 23 2007

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS WILL GRADUALLY DIMINISH ACROSS THE REGION TONIGHT AND
MONDAY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 12:03 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 22, 12:03 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EST SAT DEC 22 2007

.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND WILL CONTINUE TO NOSE DOWN THE
EASTERN SEABOARD INTO TONIGHT PROVIDING A CHLLY EASTERLY FLOW OF
MOISTURE OVER THE REGION. THIS SHOULD CONTINUE TO RESULT IN AREAS
OF DRIZZLE AND SPOTTY LIGHT RAIN...MAINLY ALONG AND EAST OF THE
BLUE RIDGE. A STRONG COLD FRONT IS STILL ON TAP TO MOVE THROUGH
THE AREA SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH DRIZZLE QUITE SPOTTY ATTM AND MOST SPOTS ABOVE FREEZING HAVE
ALLOWED THE GOING FREEZING RAIN ADVISORY TO EXPIRE. OTRW WEDGE OF
HIGH PRESSURE WILL REMAIN IN PLACE INTO TONIGHT KEEPING THE AREA
COOL AND DAMP WITH THICK CLOUDS INCLUDING -DZ/FOG THRU THE
EVENING. ALTHO FORECAST ISENTROPIC LIFT IS WEAK UNTIL THIS
EVENING...12Z UPPER AIR ANLYSIS SHOWS A 85H 20+ KT SELY JET ALONG
THE BLUE RIDGE WHICH SHOULD ACT TO KEEP AT LEAST AREAS OF -DZ
GOING INTO THE AFTERNOON. GIVEN SHALLOW NATURE OF RH OFF MORNING
RAOBS MAY TRIM BACK RAIN MENTION EXCEPT THE SOUTHERN BLUE RIDGE
WHERE CONVERGENCE MAY BE ENOUGH TO BUMP UP POPS A BIT. TEMPS LOOK
QUITE SLOW TO RISE EXCEPT POSSIBLY IN THE FAR WEST PENDING BREAKS.
HOWEVER GIVEN SOME LOCATIONS ALREADY CLOSE TO FORECAST HIGHS
EDGED VALUES UP JUST A LITTLE ESPCLY SOUTH FOR THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
DEEP UPPER TROF PULLS OUT OF THE SOUTHWESTERN U.S. TODAY SENDING A
DEEPENING SFC LOW FROM TEXAS INTO THE MIDWEST TONIGHT AND SHOOTING
A STRONG COLD FRONT TOWARD THE APPALAHIANS BY SUNDAY MORNING.
PREFRONTAL PRECIP LOOKS TO ENTER SE WV LATE TONIGHT OR EARLY
SUNDAY MORNING. SEVERAL FEATURES IN PLAY FOR TIMING CONCERNS AS
FRONT LOOKS TO MOVE THROUGH THE REGION ON SUNDAY.
FIRST...LINGERING WEDGE OF COOLER AIR EAST OF THE BLUE RIDGE. NEAR
SURFACE FETCH IS EASTERLY AND LIGHT RAIN/DRIZZLE MAY KEEP WEDGE IN
LONGER THAN THE MODELS ARE SUGGESTING. SECOND...40-60 KT SOUTHERLY
LOW LEVEL JET ASSOCIATED WITH THE FRONT COULD ERODE THE WEDGE AND
ALLOW FRONT TO MOVE THROUGH AS MODELS ARE SUGGESTING. THINK BY THE
TIME THE FRONT PUSHES INTO THE CWA THE WEDGE WILL BE READY TO
BREAK FOR MOST AREAS. THIS MAY ALLOW CONVECTIVE WINDS ASSOC WITH
THE FRONT TO MIX DOWN...ESPECIALLY IN THE FAR WEST SUNDAY MORNING
AND IN THE PIEDMONT SUNDAY AFTERNOON. IF GROUND IS SATURATED
ENOUGH...SOME TREES COULD BE UPROOTED WITH ANY CONVECTIVE LINE
THAT DEVELOPS.

ONCE FRONT PASSES...PRESSURE RISES AND COLD AIR ADVECTION WILL BRING
WINDY CONDITIONS TO THE AREA. MODELS ARE NOT SUGGESTING A STRONG
NOREASTER TO DEVELOP WITH THIS SYSTEM...THEREFORE HIGH WINDS
WARNING ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...WINDY/GUSTY
CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON/NIGHT.

TYPICALLY WE SEE UPSLOPE SNOW SHOWERS FOLLOWING A FRONTAL PASSAGE IN
THE COOL SEASON. THIS DOES NOT SEEM THE CASE AS FLOW IS MORE
WESTERLY THAN NORTHWESTERLY. ALSO...SURFACE RIDGE BUILDS IN RATHER
QUICK FROM THE MID WEST/TENN VALLEY SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ATMS TO BE DRY AFTER THE FRONTAL PASSAGE ON MONDAY...WITH
DEWPOINTS SLIPPING INTO THE TEENS AN LOWER 20S...WITH A WEAK
DOWNSLOPING COMPONENT TO THE WINDS. THUS...SEE A RATHER BIG
DIFFERENCE IN TEMPS BETWEEN THE BLUE RIDGE AND SE WV. THIS SEEMS
TO BE HANDLED WELL BY THE MODELS...WITH H85 TEMPS NEAR +4C AT
DANVILLE TO -5C AT LEWISBURG. THE GFS SOMEHOW WANTS TO DROP PRECIP
ALONG THE NC/VA BORDER ON TUESDAY...BUT ATTM CANT SEE ANYTHING
MORE THAN HIGH CLOUDS...AS IT WILL TAKE A LITTLE WHILE TO MOISTEN
THE ATMS UP.

IN BRIEF...THE ECMWF IS THE MORE CONSISTENT MODEL...AND WAS USED
AS GUIDE FOR THE LONG TERM THIS SHIFT. THE GFS HAS BEEN ALL OVER
THE PLACE THE PAST FEW NIGHTS. THUS...MOST OF THE MOSGUIDE GRIDS
SEEM TO BE OUT OF WHACK...AND SOME ADJUSTMENTS WERE MADE AWAY FROM
THOSE.

THE MAIN DIFFERENCE BETWEEN THE TWO MODELS...IS THE HANDLING OF
SHRTWAVES THROUGH THE LOWER MIDWEST...AND HOW THEY INTERACT WITH
H5 RIDGING FARTHER EAST. THE GFS...SEEMS TO BE TOO
QUICK/DEEP/ORGANIZED ON 0Z THURSDAY. THE EURO IS MORE SEPARATE
WITH THESE DISTURBANCES...WITHOUT MUCH PHASING. THUS...THE GFS
PUSHES THE LARGE AREA OF HIGH PRESSURE OVER NEW ENGLAND AND PART
OF THE MIDDLE ATLANTIC OUT TOO SEA TOO QUICKLY. THE RESULT IS A
QUICKER ARRIVAL OF PRECIP ON WEDNESDAY...WITH HIGH PRESSURE
BUILDING FROM THE MIDWEST TO DRY IT OUT BY LATE THURSDAY.
THINKING THAT THE LARGE HIGH OVER THE NORTHEAST WILL HOLD
LONGER...DELAYING THE INITAL SHOT PRECIP...BEFORE RIDGING IS
ERODED ENOUGH SO THAT A BETTER SHOT PRECIP ARRIVES FRIDAY. THE
DIFFERENCE BETWEEN THE ECMWF/GFS ON TEMPS IS NEGLIGIBLE BEFORE
FRIDAY...SINCE THE EURO HAS A NICE WEDGE IN PLACE. SO...EXPECTING
A DRIER SOLUTION NEXT WEEK...THAN WHAT THE GFS DEPICTS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD MVFR/IFR CONDITIONS LOOK TO CONTINUE THIS AFTERNOON AND
OVERNIGHT AS THE ONGOING WEDGE KEEPS LOW CLOUDS ALONG WITH AREAS
OF DZ/FOG AROUND. HOWEVER KBLF/KLWB COULD EXPERIENCE A PERIOD OF
HIGHER CEILINGS AS WARMER AIR RIDES UP THE WESTERN SLOPES ESPCLY
TONIGHT. OTRW LOW LEVEL WIND SHEAR WILL PERSIST GIVEN INCREASING
JET JUST OFF THE SURFACE AHEAD OF THE APPROACHING COLD FRONT.
SHOULD SEE KBLF MIX OUT ENOUGH TO OBTAIN GUSTY SURFACE S/SE WINDS
SO WONT INCLUDE WS MENTION THERE.

LOW CONDITIONS WILL PERSIST INTO EARLY SUNDAY BEFORE THE COLD
FRONT ROLLS IN FROM THE WEST AND SWEEPS OUT THE WEDGE FROM WEST TO
EAST IN THE AFTERNOON. THIS SHOULD BRING A BAND OF SHOWERS ACROSS
THE WEST BY MIDDAY AND ACROSS THE EASTERN SITES IN THE AFTERNOON.
ALSO EXPECT SHARP WIND SHIFT WITH THE FROPA AND MAYBE A BRIEF
PERIOD OF THUNDER WITH STRONG GUSTY WINDS.

HIGH PRES BUILDS IN BEHIND THE FRONT MONDAY AND LINGERS INTO
MIDWEEK. THIS SHOULD RESULT IN MAINLY VFR CONDTIONS INTO THU ALTHO
PERIODIC MID LEVEL IMPULSES MOVING THRU THE RIDGE WILL HAVE TO BE
WATCHED FOR MORE CLOUDS/PRECIP THAN EXPECTED THRU THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ/JS
NEAR TERM...JH/JS
SHORT TERM...JS/RCS
LONG TERM...KM
AVIATION...JH/JS/KM
Hazardous weather outlook, Dec 22, 9:00 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 AM EST SAT DEC 22 2007

VAZ007-009-WVZ042-231400-
TAZEWELL-SMYTH-MERCER-
900 AM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP ACROSS THE HIGHER
ELEVATIONS THIS EVENING AND CONTINUE OVERNIGHT. WIND GUSTS OF 40
MPH OR HIGHER MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ010>020-022>024-WVZ043>045-231400-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
900 AM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ032>035-043>047-058-059-231400-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
900 AM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS
AS IT MOVES THROUGH THE AREA SUNDAY AFTERNOON. WITH THESE STORMS
COMES A SLIGHT RISK OF DAMAGING WINDS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 10:56 PM ESTFreezing Rain AdvisoryRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 7 more10 hr

Nearby

Wind Advisories in Virginia, 2007Wind Advisories in North Carolina, 2007Wind Advisories in West Virginia, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.